Skip to main content
Log in

On Two Sequences of Orthogonal Polynomials Related to Jordan Blocks

  • Published:
Mediterranean Journal of Mathematics Aims and scope Submit manuscript

A Publisher's Erratum to this article was published on 17 October 2013

Abstract

We study two infinite sequences of polynomials related to Jordan blocks that have various interesting properties. We show that they are orthogonal polynomials whose sequences of moments are Catalan numbers and we relate them explicitly to the Chebyshev polynomials. We also use them to compute the singular values of some Jordan blocks. Finally, we investigate some combinatorial properties of the inverse sequences of these polynomials; we show them to be intimately related to the convolutions of the Catalan sequence.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Aharonov D., Beardon A., Driver K.: Fibonacci, Chebyshev, and orthogonal polynomials. Amer. Math. Monthly 112, 612–630 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  2. R. A. Brualdi, Introductory Combinatorics (5th Edition). Pearson Prentice Hall, Upper Saddle River, NJ, 2010.

  3. Capparelli S., Del Fra A., Sciò C.: On the Span of polynomials with integer coefficients. Math. Comp. 79, 967–981 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  4. Catalan E.: Sur les nombres de Segner. Rend. Circ. Mat. Palermo 1, 190–201 (1887)

    Article  MATH  Google Scholar 

  5. T. S. Chihara, An Introduction to Orthogonal Polynomials. Mathematics and its Applications 13, Gordon and Breach, New York–London–Paris, 1978.

  6. A. Draux, Polynômes Orthogonaux Formels, Applications. Lecture Notes in Math. 974, Springer-Verlag, New York–Berlin, 1983.

  7. D. Foata, Combinatoire des identit´es sur les polynômes orthogonaux. In: “Proceedings of the International Congress of Mathematicians”, Vol. 1, 2 (Warsaw, 1983), 1541-1553, PWN, Warsaw, 1984.

  8. I. Gessel, personal communication.

  9. Hilton P., Pedersen J.: Catalan numbers, their generalization, and their uses. Math. Intelligencer 13, 64–75 (1991)

    Article  MathSciNet  MATH  Google Scholar 

  10. Horn R.A., Johnson C.R.: Matrix Analysis. Cambridge University Press, Cambridge (1990)

    MATH  Google Scholar 

  11. H. J. Hsiao, On factorization of Chebyshev’s polynomials of the first kind. Bull. Inst. Math. Acad. Sin. (N.S.) 12 (1984), 89-94.

  12. Kronecker L.: Zwei Sätze über Gleichungen mit ganzzahligen Coefficienten. J. Reine Angew. Math. 53, 173–175 (1857)

    Article  MATH  Google Scholar 

  13. P. Majer, personal communication.

  14. J. C. Mason, D. C. Handscomb, Chebyshev Polynomials. Chapman & Hall/CRC, Boca Raton, FL, 2003.

  15. Rayes M.O., Trevisan V., Wang P.S.: Factorization properties of Chebyshev polynomials. Comput. Math. Appl. 50, 1231–1240 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  16. Rivlin T.J.: The Chebyshev Polynomials. Wiley-Interscience, New York (1974)

    MATH  Google Scholar 

  17. Robinson R.: Algebraic equations with span less than 4. Math. Comp. 18, 547–559 (1964)

    MathSciNet  MATH  Google Scholar 

  18. Schur I.: Über die Verteilung der Wurzeln bei gewissen algebraischen Gleichungen mit ganzzahligen Koeffizienten. Math. Z. 1, 377–402 (1918)

    Article  MathSciNet  MATH  Google Scholar 

  19. R. Stanley, Enumerative Combinatorics Vol. 2. Cambridge Stud. Adv. Math. 62, Cambridge Univ. Press, Cambridge, 1999.

  20. G. Szegö, Orthogonal Polynomials (4th Edition). American Mathematical Society, Colloquium Publications XXIII, American Mathematical Society, Providence, R.I., 1975.

  21. G. Viennot, A combinatorial theory for general orthogonal polynomials with extensions and applications. In: “Polynômes Orthogonaux et leurs Applications”, (C. Brezinski, A. Draux, A. Magnus, P. Maroni & A. Ronveaux Eds), 139-157, Lecture Notes in Math. 1171, Springer-Verlag, Berlin, 1985.

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Paolo Maroscia.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Capparelli, S., Maroscia, P. On Two Sequences of Orthogonal Polynomials Related to Jordan Blocks. Mediterr. J. Math. 10, 1609–1630 (2013). https://doi.org/10.1007/s00009-013-0283-z

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00009-013-0283-z

Mathematics Subject Classification (2010)

Keywords

Navigation